Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Des Moines, IA

March 17, 2019Kossuth County, Iowa

NWS Des Moines, IA issued this flash flood warning at Mar 17, 2019, 12:21 AM CDT for Kossuth County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2019, 12:21 AM CDT (05:21 UTC)
Expired
Mar 17, 2019, 6:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS53 KDMX 170521
FFWDMX
IAC109-171115-
/O.NEW.KDMX.FF.W.0001.190317T0521Z-190317T1115Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1221 AM CDT SUN MAR 17 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Southwestern Kossuth County in north central Iowa...

* Until 615 AM CDT.

* At 1215 AM CDT, the Kossuth County Emergency Management reported 
  an area of water has broken through a snow embankment and is 
  moving towards the town of Whittemore. Flash flooding is already 
  occurring and moving toward the town. This will impact residents 
  in town and the local convenience store. 

* Some locations that will experience flooding include...
  Whittemore. This water will eventually move into Lotts Creek. 
  Persons down stream of Whittemore along Lotts Creek should be on 
  the lookout for rapidly rising water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in Whittemore, should take action now! Move to higher ground 
now. Act quickly to protect your life.

&&

LAT...LON 4308 9440 4304 9440 4304 9444 4308 9444

$$

Donavon
1 follow-up statement
036 
WGUS73 KDMX 171115
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
615 AM CDT SUN MAR 17 2019

IAC109-171124-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-190317T1115Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kossuth IA-
615 AM CDT SUN MAR 17 2019

...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT IN SOUTHWESTERN
KOSSUTH COUNTY WILL EXPIRE AT 615 AM CDT...

This flash flood warning has been updated to an areal flood warning 
for the the town of Whittemore. Per emergency Management, flooding 
remains a threat for the town of Whittemore.

LAT...LON 4308 9440 4304 9440 4304 9444 4308 9444

$$

Kotenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 11:44 PM CDT, 37 minutes earlier.

Area forecast discussion, Mar 16, 11:44 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1144 PM CDT Sat Mar 16 2019

.DISCUSSION.../Tonight through Saturday/
Issued at 343 PM CDT Sat Mar 16 2019

Generally quiet weather over the next week with only a couple
minor shortwaves to roll through the state. The first is tonight
to bring some cloud cover and light rain/snow to the northern
portions of the forecast area. Have enough snow across the east
to see a very light dusting, otherwise there is a decent dry layer
near the surface for any precipitation to contend with in order
to reach the surface. The shortwave looks to exit the forecast
area by around 06z or sooner. The hires models are in decent
agreement with precip location and have only rain/snow mentioned
with ice introduction in the column as the shortwave passes
through the state this evening.

Sunday through Saturday...northwest flow aloft and surface high
pressure look to dominate the weather pattern for much of the week
with a quick moving clipper system Tuesday into Tuesday night with
mainly rain attm. Light snow is possible at the beginning and
towards the end of the event, but with little QPF not anticipating
much snow accumulation if it does switch over.

Finally a much needed dry and near normal weather pattern late
next week and into next weekend. The large surface high looks to
shift east on Saturday and provide some return flow and see some
precipitation chances increase over the west by Saturday afternoon
into the evening.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1144 PM CDT Sat Mar 16 2019

Main precip has pushed east of the TAF locations however, still some
light snow with unrestricted vsbys.  There is an area of low clouds
that will pass through the state through 16-18Z and bring MVFR with
brief IFR cigs to TAF locations.  Otherwise VFR conditions with
northerly surface winds under 10kts are expected.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...FAB
Hazardous weather outlook, Mar 16, 11:49 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1149 PM CDT Sat Mar 16 2019

IAZ024-028-035-039-180500-
Humboldt-Bremer-Webster-Black Hawk-
1149 PM CDT Sat Mar 16 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Areal and River Flood Warnings are in effect for the area. Some
ice jamming remains possible along rivers and streams in northern
Iowa. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding will persist into next week Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any flooding due
to ponding of water, ice jams, or streams overflowing their banks
these reports would be greatly appreciated.

IAZ004>007-015>017-023-025>027-033-034-036>038-044>050-059>061-
073-074-180500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Wright-Franklin-Butler-Sac-Calhoun-Hamilton-Hardin-
Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Dallas-
Polk-Jasper-Warren-Marion-
1149 PM CDT Sat Mar 16 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

River Flood Warnings are in effect for the area. Some ice jamming
remains possible along rivers and streams in northern Iowa.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding will persist into next week Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any flooding due
to ponding of water, ice jams, or streams overflowing their banks
these reports would be greatly appreciated.

IAZ057-058-062-070>072-075-081>086-092>097-180500-
Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1149 PM CDT Sat Mar 16 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:14 PM CDTAreal Flood WarningDMXHumboldt, Webster24 hr
Mar 16, 8:20 PM CDTAreal Flood WarningDMXBlack Hawk, Bremer24 hr
Mar 16, 9:21 PM CDTRiver Flood WarningDMXHumboldt, Kossuth8 days
Mar 17, 6:13 AM CDTAreal Flood WarningDMXKossuth33 hr
Mar 17, 11:20 AM CDTFlash Flood WatchDMXHumboldt11 hr
Mar 17, 3:58 PM CDTAreal Flood WarningDMXFranklin, Hardin24 hr

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.